Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 87, NWS Paducah, KY

July 29, 2020McCracken County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 29, 2020, 1:37 PM CDT for McCracken County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 1:37 PM CDT (18:37 UTC)
Expired
Jul 29, 2020, 4:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County McCracken County, KY

The radar

The Paducah radar (KPAH), 7 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:03 PM CDTFLASH FLOODPaducah, KYWATER 6 INCHES TO 1 FOOT DEPTH AT JOE CLIFTON DRIVE NEAR CARDINAL POINT.
Jul 29, 2:05 PM CDTFLASH FLOODPaducah, KYSTREET CLOSED AT 21ST AND KENTUCKY.
Jul 29, 2:30 PM CDTHEAVY RAIN 3.01Paducah, KYTHIS OCCURRED IN 45 MINUTES BY OFF-DUTY NWS EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS53 KPAH 291837
FFWPAH
KYC145-292130-
/O.NEW.KPAH.FF.W.0087.200729T1837Z-200729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
137 PM CDT Wed Jul 29 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  McCracken County in western Kentucky...

* Until 430 PM CDT.

* At 137 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Paducah, Lone Oak, Reidland, West Paducah, Barkley Regional Airport
  and Kevil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3695 8881 3723 8894 3718 8879 3714 8873
      3714 8870 3711 8861 3703 8852 3702 8848
      3694 8849

FLASH FLOOD...RADAR INDICATED

$$

07
2 follow-up statements
763 
WGUS73 KPAH 291916
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
216 PM CDT Wed Jul 29 2020

KYC145-292130-
/O.CON.KPAH.FF.W.0087.000000T0000Z-200729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCracken KY-
216 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
MCCRACKEN COUNTY...

At 214 PM CDT, radar continued to show scattered thunderstorms 
producing heavy rain in and around Paducah. The storms have been 
producing very heavy rain in a short period of time, and sometimes 
are repeating over the same areas. There have been numerous reports 
of street flooding, including some road closures, in Paducah.  

Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained weather spotters.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Paducah, Lone Oak, Reidland, West Paducah, Barkley Regional Airport
and Kevil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3695 8881 3723 8894 3718 8879 3714 8873
      3714 8870 3711 8861 3703 8852 3702 8848
      3694 8849

FLASH FLOOD...OBSERVED

$$

07
688 
WGUS73 KPAH 291937
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
237 PM CDT Wed Jul 29 2020

KYC145-292130-
/O.CON.KPAH.FF.W.0087.000000T0000Z-200729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCracken KY-
237 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
MCCRACKEN COUNTY...

At 233 PM CDT, Road closures around the Cardinal Point area of 
Paducah were reported by off duty NWS personnel, with barricades up 
at Trimble Street and Joe Clifton Drive. Roads in and around that 
area were reported to have at least a couple feet of water overtop 
the roadways. Closeby gauge reports indicated thunderstorms produced 
3 inches of rainfall in a 45 minute time span, leading to this 
flooding. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Paducah, Lone Oak, Reidland, West Paducah, Barkley Regional Airport
and Kevil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3695 8881 3723 8894 3718 8879 3714 8873
      3714 8870 3711 8861 3703 8852 3702 8848
      3694 8849

FLASH FLOOD...GAUGE INDICATED

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:30 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 29, 1:30 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
130 PM CDT Wed Jul 29 2020

.UPDATE...
Issued at 130 PM CDT Wed Jul 29 2020

Updated aviation discussion for 18Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Wed Jul 29 2020

The potential for showers and thunderstorms continues to be the
primary focus in the short term, particularly late tonight into
Thursday evening, when heavy rain and localized flooding are
possible. Forecast confidence is fairly decent with the synoptic
scale features, but reduced by model differences in finer scale
details.

Over the next few days, a deepening upper level trough will
approach from the Plains. An east to west baroclinic zone will
become established across the forecast area. As waves of energy
stream ahead of the trough, at least a couple rounds of showers
and thunderstorms are expected through Thursday night. For today,
moisture advection on increasingly southerly flow will result in
the potential for scattered showers and thunderstorms by late
morning and afternoon, mainly across southeast Missouri, southern
Illinois, and western Kentucky. Slightly drier air and convective
inhibition should keep much of the Evansville tri-state area dry
through much of the day.

Tonight, the potential for more widespread showers and scattered
thunderstorms increases as the first band of energy approaches. A
noticeable increase in low level convergence (850 mb winds of 30
to 40 knots) feeding from the southern Plains into the Ozarks will
increase precipitable water values to as high as 2 to 2.5 inches
late tonight into Thursday morning, which is 2 to 3 standard
deviations above normal. As a result, the potential for heavy rain
and localized flooding will increase overnight into Thursday
morning.

A relative lull in the precipitation is expected to spread west
to east across the area later Thursday morning into the first part
of the afternoon. However, afternoon heating and it resultant
destabilization will likely yield the formation of scattered to
numerous showers and thunderstorms during the mid/late afternoon
and into the evening. Models differ on the amount of instability
Thursday afternoon. However, when paired with an indicated uptick
in deep layer shear, it could be enough to support the development
of at least a few strong to severe thunderstorms. Precipitation
efficiency will also be quite high, so any rain that falls will be
capable of producing localized flooding.

WPC continues to outlook southeast Missouri in a slight risk for
excessive rainfall late tonight, with the entire forecast area in
a slight risk Thursday and Thursday night. It is possible that a
Flash Flood Watch may be needed for at least a portion of the area
during that time. However, given model differences in placement
of the heaviest QPF and the more localized nature of anticipated
flooding, we opted to hold off on a Flash Flood Watch for the time
being.

.LONG TERM...(Friday through Tuesday)
Issued at 330 AM CDT Wed Jul 29 2020

Still a good deal of uncertainty in the medium range with regards to
the progression of a surface system across the forecast area Friday
through Saturday. 00Z GFS now seems to be a southern track outlier,
taking a low pressure and associated frontal system southeast
through the region much quicker Friday (possibly due to a faster
surging outflow boundary from overnight/early AM convection),
bringing it south into TN by afternoon. 00Z ECMWF/GEM hold the
system/surface boundary up along the OH River Valley all day and
into Fri night, bringing much higher chance for showers/sct
thunderstorms with locally heavy rainfall (precipitable water values
upward of 2 inches) and possibly a few stronger thunderstorms during
the afternoon and into the evening.

However, 00z model consensus seems to converge somewhat by 12z Sat,
becoming more progressive with this initial southern branch mid
level short wave, and pushing the frontal system south and east
quite a bit quicker than previous model runs have suggested. Remains
to be seen as to whether this could be a one time model run flip, or
a true trend toward a much calmer/drier weekend, esp along and
north/west of the OH River. Will back off the likely rain chances
for now over all except Pennyrile region of western KY, but will
leave chancy POPs in all areas for the time being.

A second mid level trof is then expected to dive southeast into the
mid MS River Valley early next week. While this is not currently
looking like a big rain-maker, it may end up being our best hope of
getting some less humid air into the region from the northwest
Monday/Tuesday time frame, with temps holding in the lower half of
the 80s during the day, and falling into the mid 60s or so during
the overnights.

&&

.AVIATION...
Issued at 130 PM CDT Wed Jul 29 2020

Outside of scattered showers and tstms this afternoon, mainly near
the MS River, and in parts of western KY, VFR conditions are
forecast in the near term. Tried to keep the tstm mention length
minimal in the western TAFS (KCGI/KPAH).

However, conditions are expected to deteriorate toward sunrise Thu
as a low pressure system, centered in the northern reaches of our
region, moves in from the west, bringing widespread rain at a
minimum (tstms possible but not certain). MVFR conditions will begin
to move in from the west near sunrise, followed quickly by IFR in
most locations, with cigs the primary driving factor. Winds will be
generally light southwesterly initially, going more southerly and
even easterly in southwestern IN and adjacent southern IL near the
low center beyond daybreak.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Jul 29, 4:33 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
433 AM CDT Wed Jul 29 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
433 AM CDT Wed Jul 29 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today, mainly
from late morning into the afternoon, and primarily across
southeast Missouri, southern Illinois, an western Kentucky. The
chance of thunderstorms will spread northeast to encompass the
entire area by tonight. Lightning and locally heavy rain are the
main concerns. The heavy rain threat will increase late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected Thursday into
Thursday night. Lightning, locally heavy rain, and gusty winds
are the main concerns. A few strong to severe thunderstorms may
produce damaging wind gusts by Thursday afternoon and evening.

Scattered thunderstorms are forecast Friday and Saturday. Though
locally heavy rainfall looks to be the primary concern at this time,
a few stronger storms cannot be ruled out from mainly southeast
Missouri eastward across western Kentucky.

Isolated thunderstorms will still be possible over parts of the
region Sunday, but with much less heavy rain potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

RJP/GM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:21 PM CDTAreal Flood AdvisoryPAHChristian94 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.